Colorado, 2024

Tornado in Colorado, July 12, 2024

July 12, 2024 · NWS BOU · 1 event in 1 county or zone

An isolated thunderstorm produced a brief non-supercell tornado in rural northeastern Washington county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An isolated thunderstorm produced a brief non-supercell tornado in rural northeastern Washington county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 12, 1:11 PM MST, 1 hour 51 minutes earlier. Its key messages:

  • Heat wave through Sunday with temperatures reaching 100 to 105 degrees across the urban corridor and plains. Important to take steps to limit outdoor activity, find ways to cool off, and stay hydrated as much as possible.
  • A Heat Advisory is in effect today through 8 pm for the I-25 corridor, expanding across all the plains for Saturday and Sunday.
  • Slight heat relief possible by Monday, but more so by Tuesday and Wednesday. Increasing chance of showers and thunderstorms for that period.
Area forecast discussion, Jul 12, 1:11 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
211 PM MDT Fri Jul 12 2024

.KEY MESSAGES...

- Heat wave through Sunday with temperatures reaching 100 to 105
  degrees across the urban corridor and plains. Important to take
  steps to limit outdoor activity, find ways to cool off, and stay
  hydrated as much as possible.

- A Heat Advisory is in effect today through 8 pm for the I-25
  corridor, expanding across all the plains for Saturday and
  Sunday.

- Slight heat relief possible by Monday, but more so by Tuesday
  and Wednesday. Increasing chance of showers and thunderstorms
  for that period.

&&

.SHORT TERM /Through Saturday/...
Issued at 205 PM MDT Fri Jul 12 2024

Limited cumulus development on satellite this aftn.  There is still
some potential for isold high based activity mainly along and south
of I-70 over the higher terrain and across srn portions of Lincoln
county.  Radar also show a weak convergence boundary extending from
Lincoln county into ern Washington county and Logan county.  No
cumulus along this boundary but not impossible an isold storm or two
could develop along it, late this aftn or early this evening, where
sfc based cape is maximized over Logan, Phillips and Sedgwick
counties.

Overnight through Sat, the center of a large upper level high will
remain near the Four Corners area. Little change in 850-700 mb
temps expected on Sat with highs staying in the 100-105 range
across the plains. Record high at Denver is 100 on Sat, which
should be broken.

Meanwhile, there will be some increase in mid level moisture on Sat
as water vapor imagery does show moisture over Utah rotating around
the upper level high this aftn.  As a result, will see at least
widely sct high based shower/storms over the higher terrain Sat
aftn.  At lower elevations, with high T-TD spreads, could see isold
high based showers, with mainly virga, producing gusty outflow winds
across the I-25 Corridor as DCAPE values are decent.  Over the far
nern plains, sfc based CAPE is fcst to be from 500-1000 j/kg.  Thus
could see an isold strong storm or two if the cap can be broken by
late aftn.

&&

.LONG TERM /Saturday night through Friday/...
Issued at 205 PM MDT Fri Jul 12 2024

Record to near record heat is expected to continue on Sunday as
upper level high pressure dominates the Southern and Central
Rockies. Max temperatures across the plains are expected to range
between 100 and 105 degrees with 103 forecasted at DIA which would
set a new record for the date. The high county will be quite warm
as well with temperatures climbing above 80 in places such as
Breckenridge, Dillon and Grand Lake. There should be enough mid
level moisture around to produce isolated to scattered late
afternoon and evening showers and storms, mainly over the higher
terrain. Due to the lack of low level moisture, any showers and
storms that form will most likely produce sprinkles and gusty
winds. With the potential for dry lighting there may be some fire
weather concerns across portions of the CWA.

On Monday, the upper high is expected to weaken and flatten which
will allow an upper level disturbance and associated cool front to
move across Northeastern Colorado. Increased moisture behind the
front should allow for a better chance of showers and storms which
should result in somewhat cooler temperatures. Nevertheless,
temperatures should still be hot across the plains with high
ranging between 95 to 100 degrees.

On Tuesday, the models are showing the upper ridge retrograding
southwestward into Arizona in response to a potent shortwave moving
across the Northern Great Lakes. Consequently, the upper flow aloft
over Colorado should turn more northwesterly opening the door for
occasional upper level disturbances and cold fronts. This should
result in some relief in the heat along with higher precipitation
chances, especially along and east of the Continental Divide. By
Friday, temperatures may warm back up above 90 degrees on the
plains with decreased precipitation chances.

&&

.AVIATION /18Z TAFS through 00Z Sunday/...
Issued at 205 PM MDT Fri Jul 12 2024

VFR conditions thru the period. Gusty north winds this aftn
should become more northeast by 00Z and then decrease. Winds by
mid evening will transition to a southerly direction. By 10z they
may become light westerly.

On Sat, winds will become north by late morning and then
northeast by early aftn. There could be some virga late in the
aftn with gusty microburst winds possible after 21z.

&&

.FIRE WEATHER...
Issued at 205 PM MDT Fri Jul 12 2024

Elevated fire danger will be in place across the plains
foothills and higher valleys on Saturday due to hot and
dry conditions along with low humidity levels. However,
winds will be relatively light in most areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for COZ038>040-043.

Heat Advisory from 10 AM to 8 PM MDT Saturday for COZ038>040-
042>051.

Heat Advisory from 10 AM to 8 PM MDT Sunday for COZ038>040-
042>051.

&&

SHORT TERM...RPK
LONG TERM...JK
AVIATION...RPK
FIRE WEATHER...RPK
Hazardous weather outlook, Jul 12, 9:02 AM MST, 6 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1002 AM MDT Fri Jul 12 2024

COZ030>051-131615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1002 AM MDT Fri Jul 12 2024

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A Heat Advisory will be in place through 8 PM this evening for
the urban corridor. Temperatures are expected to reach and surpass
the 100 degree mark across the plains. Weak isolated
thunderstorms and showers are possible across portions of the high
country and eastern plains this afternoon that could produce
gusty winds, light rainfall, and isolated dry lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Record or near record breaking heat will remain across the area
through this weekend. High temperatures will reach the 100 to 105
degree range across the I-25 Urban Corridor and northeast plains
both Saturday and Sunday. 90 plus degree heat can even be
expected up to elevations near 8000 feet.

Avoid outdoor activities during the heat of day, seek shade and air
conditioning, and stay hydrated. Seek medical aid immediately if
suffering signs of heat stroke.

Isolated thunderstorms and showers are possible across the high
country each day this weekend, with little rain but lightning and
gusty winds possible.

Slight relief in the heat is expected toward Monday although
temperatures will still be well above normal. Further cooling is
expected Tuesday into Wednesday with a higher chance of showers
and storms at that time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jul 12, 2:31 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Denver CO
331 PM MDT Fri Jul 12 2024

COZ049-122200-
Washington County CO-
331 PM MDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WASHINGTON COUNTY
THROUGH 400 PM MDT...

At 330 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado near Burdett, or 18 miles
northeast of Akron, moving southeast at 20 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and half inch hail.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lone Star and Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 4035 10280 4020 10280 4020 10303 4043 10307
      4043 10278 4035 10278
TIME...MOT...LOC 2130Z 317DEG 18KT 4033 10295

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RPK
Special weather statement, Jul 12, 2:59 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Denver CO
359 PM MDT Fri Jul 12 2024

COZ049-122230-
Washington County CO-
359 PM MDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WASHINGTON COUNTY
THROUGH 430 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout tornado 5 miles southwest of Lone
Star, or 14 miles northwest of Yuma, moving south at 15 mph.

HAZARD...Landspouts, wind gusts up to 50 mph, and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Otis, Lone Star, and Burdett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

If a tornado is spotted seek shelter inside a sturdy building.

&&

LAT...LON 4035 10280 4016 10279 4013 10297 4041 10302
      4044 10282 4044 10278 4035 10278
TIME...MOT...LOC 2158Z 348DEG 12KT 4028 10289

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RPK

The radar

The Denver radar (KFTG), 147 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Washington

When
July 12, 3:02 PM MST to 3:05 PM MST
Where
Washington County, 3.01 mi SSW of Burdett to 2.85 mi S of Burdett
Rating
EFU
Path length
0.59 mi
Path width
10 yd
Reported by
Trained Spotter
Coordinates
40.317, -102.961

Path is estimated. The landspout tornado only lasted a few minutes.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyThe tornado archive for Colorado, 2024Warnings in Colorado, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1197647.